Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 157, NWS Lincoln, IL

July 24, 2010Cass County, Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 2010, 2:31 PM CDT for Cass County, Fulton County, Mason County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2010, 2:31 PM CDT (19:31 UTC)
Expired
Jul 24, 2010, 3:15 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2031 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:14 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 12:14 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1214 PM CDT SAT JUL 24 2010

.DISCUSSION...
ISSUED 1022 AM CDT SAT JUL 24 2010

LARGE THUNDERSTORM COMPLEX ACROSS NORTHERN ILLINOIS DURING THE
EARLY MORNING HOURS...RAPIDLY DIMINISHED AFTER SUNRISE THIS
MORNING. AN OUTFLOW BOUNDARY MOVED SOUTH INTO FORECAST AREA THIS
MORNING. BY 15Z...BOUNDARY REACHED A TUSCOLA...TO SPRINGFIELD...TO
BEARDSTOWN LINE. TEMPERATURES AND DEW POINTS BEHIND THE OUTFLOW
DROPPED A FEW DEGREES. DUE TO THE CLOUD COVER AND SLIGHTLY LOWER
DEW POINTS...DO NOT EXPECT THE NORTHWEST PART OF THE FORECAST AREA
TO REACH HEAT ADVISORY CRITERIA. THEREFORE...DROPPED THE HEAT
ADVISORY FOR AREAS ALONG AND NORTH OF A MINONK TO CANTON LINE.
ALSO DE WITT...LOGAN AND MORGAN COUNTIES ARE IN A HEAT ADVISORY
AND NO LONGER ARE IN A HEAT WARNING. A FEW WIDELY SCATTERED SHOWERS
POPPING UP ALONG THE BOUNDARY. THIS OUTFLOW WILL BE THE FOCAL POINT
FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SFC COLD FRONT
STILL ACROSS EASTERN IA...AND EXPECTED TO REACH THE FORECAST AREA
AFTER 00Z. WILL SEND OUT AN UPDATED FORECAST SHORTLY TO REFLECT
PRESENT TRENDS.

&&

.AVIATION...
ISSUED 1205 PM CDT SAT JUL 24 2010

OUTFLOW BOUNDARY FROM EARLY MORNING STORMS ACROSS NORTHERN
IL...MOVED THROUGH THE CENTRAL ILLINOIS TERMINALS THIS MORNING. AS
A RESULT...WINDS SHIFTED TO THE E AND NE FOR A TIME. WINDS ARE
GRADUALLY SHIFTING BACK AROUND TO THE S...IN ADDITION...CLOUD
COVER IS DIMINISHING. COLD FRONT AT 17Z STRETCHING FROM EASTERN IA
TO NW MO. EXPECT THIS FRONT TO APPROACH THE WESTERN TERMINALS THIS
EVENING. SCATTERED TSRA WILL DEVELOP IN THE WARM AND UNSTABLE AIR
AHEAD OF THE COLD FRONT LATER THIS AFTERNOON. SOME CONVECTION
ACROSS NORTHERN MO MAY HOLD TOGETHER AND PASS THROUGH THE
TERMINALS OF PIA AND BMI WITHIN THE NEXT FEW HOURS. AS THE COLD
FRONT APPROACHES LATE THIS AFTERNOON...WINDS START TO SHIFT TO THE
W...THEN EVENTUALLY TO THE NW. MODELS SHOWING MUCH DRIER AIR ALOFT
SPILLING INTO PIA AND BMI AFTER 06Z...RESULTING IN CLEARING SKIES.
WITH COOLER AND MOIST AIR NEAR THE SFC...FOG MAY FORM AT THESE
TERMINALS. THE CLOUDS SHOULD DIMINISH LATER IN THE MORNING IN THE
TERMINALS TO THE S AND E...THEREFORE DO NOT EXPECT FOG TO BE AS
MUCH AS AN ISSUE IN CMI...DEC AND SPI.

DPK
&&

.PREV DISCUSSION...
ISSUED 220 AM CDT SAT JUL 24 2010

ANOTHER STEAMY NIGHT ACROSS THE CWA...WITH HEAT INDEX VALUES STILL
IN THE LOWER 90S FROM PEORIA TO DECATUR WESTWARD...AND DEWPOINTS
OF 75 TO 80 IN MANY AREAS. A PAIR OF MCS SYSTEMS HAVE MERGED AND
WERE PASSING JUST TO OUR NORTH...WITH THE CIRRUS BLOWOFF MOVING
ACROSS THE NORTHERN CWA. SYNOPTIC COLD FRONT WELL OFF TO OUR
NORTHWEST...WITH SOME OUTFLOW BOUNDARIES A BIT CLOSER TO US IN
SOUTHEAST IOWA.

PRIMARY FORECAST CONCERN TODAY INVOLVES THE EXCESSIVE HEAT...AS
WELL AS SEVERE WEATHER CHANCES AS THE BOUNDARY APPROACHES FROM THE
NORTHWEST.

SHORT TERM...TODAY THROUGH MONDAY...

RUC MODEL AND AWIPS TIME-OF-ARRIVAL TOOL SUGGEST THE CIRRUS ACROSS
THE NORTHERN CWA SHOULD BE MOVING OUT OF THE AREA BY AROUND 7 AM.
AM EXPECTING A DECENT AMOUNT OF SUNSHINE EARLY ON ACROSS THE
NORTH...BEFORE THE ACTUAL COLD FRONT APPROACHES AND ARRIVES AROUND
MID AFTERNOON. WILL GO WITH A HEAT ADVISORY NORTH OF A RUSHVILLE
TO BLOOMINGTON LINE FOR LATE MORNING THROUGH 7 PM...ALTHOUGH THE
EXTREME NORTHERN CWA MAY BE A BIT SHAKY IN MEETING CRITERIA IF THE
CLOUDS MOVE IN FASTER THAN EXPECTED. FURTHER SOUTH...WILL UPGRADE
THE EXISTING ADVISORY ACROSS THE CENTRAL AND SOUTHERN CWA TO AN
EXCESSIVE HEAT WARNING. AM EXPECTING HEAT INDEX VALUES OF 105-110F
AGAIN TODAY...SIMILAR TO YESTERDAY...WITH DEWPOINTS IN THE MID TO
UPPER 70S. WARNING CRITERIA IS GREATER THAN 105F WITH MINIMUM
HEAT INDEX OF AT LEAST 75F FOR 48 HOURS. VERY WARM AIR ALOFT...WITH
700MB TEMPERATURES AROUND +11C...WOULD SUGGEST HIGH TEMPERATURES
IN THE MID TO UPPER 90S. HAVE SIDED WITH THE WARMER MAV GUIDANCE
ACROSS THE CENTRAL AND SOUTHERN CWA...AND WENT WITH A MAV/MET
BLEND ACROSS THE NORTH.

00Z MODEL SUITE IN GENERAL AGREEMENT WITH FRONTAL PASSAGE BETWEEN
3 PM AND 3 AM FROM NORTHWEST TO SOUTHEAST...ALTHOUGH THE NAM LAGS
BEHIND BY A COUPLE HOURS. PLENTY OF INSTABILITY WILL BE IN PLACE
WITH CAPES 3000-4000 J/KG BY MID AFTERNOON. HAVE LIMITED MOST POPS
TO NORTHWEST OF THE ILLINOIS RIVER THIS MORNING...THEN SPREAD THEM
SOUTHEAST DURING THE AFTERNOON. AREAS SOUTH OF I-70 WILL LARGELY
REMAIN DRY UNTIL EARLY EVENING. ENTIRE CWA IS IN A SLIGHT RISK OF
SEVERE WEATHER PER SPC...WITH DAMAGING WINDS THE MAIN THREAT. WILL
END THE PRECIPITATION IN THE NORTHWEST CWA BY ABOUT 06Z...BUT KEEP
POPS GOING THROUGH THE NIGHT ELSEWHERE. HAVE ADDED POPS TO THE
SOUTHEAST CWA ON SUNDAY WITH SOME RESIDUAL SHOWERS/STORMS UNTIL
THE FRONT GETS FURTHER SOUTH...ALTHOUGH THESE WILL PRIMARILY BE
DURING THE MORNING.

HIGH PRESSURE EXPECTED TO BUILD ACROSS THE GREAT LAKES SUNDAY INTO
MONDAY...HELPING TO BRING NEAR NORMAL TEMPERATURES AND LESS HUMID
CONDITIONS...WITH A NORTHEAST WIND FLOW. EXACT POSITIONING OF
FRONTAL BOUNDARY MAY BE CLOSE ENOUGH TO KEEP A FEW SHOWERS/STORMS
AROUND...PRIMARILY ACROSS THE SOUTHERN CWA...SO WILL KEEP SOME
SILENT 20 POPS GOING IN THAT AREA.

LONG TERM...TUESDAY THROUGH FRIDAY...

LONGER RANGE GUIDANCE IN GOOD AGREEMENT WITH THE UPPER LEVEL
DETAILS...WITH HIGH PRESSURE RIDGING BUILDING ACROSS THE PLAINS
AND EASTERN ROCKIES AS THE WEEK PROGRESSES. SHOULD SEE A GRADUAL
RETURN TO WARMER AND MORE HUMID CONDITIONS. CANNOT REALLY DO MUCH
ABOUT THE SILENT 20 POPS IN THIS TYPE OF AIRMASS...ALTHOUGH THE
LATEST ECMWF WOULD SUGGEST TUESDAY NIGHT THROUGH THURSDAY MORNING
AS THE MOST LIKELY DRY PERIOD DURING THIS STRETCH.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
ILZ044>047-049>057-061>063-066>068-071>073.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ038-040>043-048.

&&
Hazardous weather outlook, Jul 24, 11:08 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT SAT JUL 24 2010

ILZ038-040>043-048-251100-
DE WITT-LOGAN-MASON-MCLEAN-MENARD-SCHUYLER-
1108 AM CDT SAT JUL 24 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES FROM LATE
THIS MORNING THROUGH SUNSET...WHICH WILL PRODUCE HAZARDOUS
CONDITIONS FOR THOSE WHO MUST BE OUTDOORS FOR A PROLONGED PERIOD.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...AND AGAIN
LATER THIS AFTERNOON. A FEW OF THE STORMS THIS AFTERNOON COULD
PRODUCE GUSTY WINDS AND TORRENTIAL RAINFALL...ESPECIALLY WEST OF
THE ILLINOIS RIVER. THE PRIMARY THREAT WITH THE STORMS THIS
AFTERNOON WILL BE FROM DAMAGING STRAIGHT LINE WINDS...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL RETURN ON TUESDAY...
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...ROUGHLY FROM 200 PM UNTIL 900 PM CDT.

ILZ044>047-049>057-061-251100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-
MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
1108 AM CDT SAT JUL 24 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES THROUGH
SUNSET. THIS WILL PRODUCE DANGEROUS CONDITIONS FOR ANYONE WHO
NEEDS TO BE OUTDOORS FOR ANY LENGTH OF TIME.

AS A COLD FRONT MOVES SOUTHEAST INTO WESTERN ILLINOIS LATE THIS
AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT
LINE WINDS...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING INTO
THE EVENING HOURS.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING IS EXPECTED TO
CONTINUE DOWNSTREAM FROM BEARDSTOWN THIS WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL SLIP JUST SOUTH OF THE AREA ON SUNDAY. AS A
RESULT...THERE WILL BE A CHANCE FOR THUNDERSTORMS DURING THE DAY.
NO SEVERE WEATHER IS ANTICIPATED.

THE THREAT FOR AT LEAST ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH MOST OF NEXT WEEK...PRIMARILY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING...ROUGHLY FROM 300 PM THROUGH 900 PM CDT.

ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1108 AM CDT SAT JUL 24 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHEST HEAT INDEX VALUES THIS AFTERNOON WILL BE AROUND 110 DEGREES.
THIS WILL PRODUCE DANGEROUS CONDITIONS FOR ANYONE WHO NEEDS TO BE
OUTDOORS FOR ANY LENGTH OF TIME.

A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING...INCREASING OUR CHANCES FOR THUNDERSTORMS
WITH THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY TONIGHT.
A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT
LINE WINDS...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE THREAT
SHOULD BEGIN TO DIMINISH AROUND MIDNIGHT.

THE LITTLE WABASH RIVER AT CLAY CITY WILL REMAIN IN FLOOD FOR
THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHEAST ILLINOIS ON
SUNDAY. AS A RESULT...THERE WILL BE A CHANCE FOR THUNDERSTORMS
DURING THE DAY. NO SEVERE WEATHER IS ANTICIPATED.

THE THREAT FOR ISOLATED THUNDERSTORMS WILL REMAIN OVER THE
AREA THROUGH MOST OF NEXT WEEK...PRIMARILY DURING THE AFTERNOON
AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING...ROUGHLY FROM 400 PM THROUGH MIDNIGHT.

ILZ027>031-036-037-251100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1108 AM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...AND AGAIN
LATER THIS AFTERNOON. A FEW OF THE STORMS THIS AFTERNOON COULD
PRODUCE GUSTY WINDS AND TORRENTIAL RAINFALL...ESPECIALLY WEST OF
THE ILLINOIS RIVER. THE PRIMARY THREAT WITH THE STORMS THIS
AFTERNOON WILL BE FROM DAMAGING STRAIGHT LINE WINDS...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL RETURN ON TUESDAY...
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...ROUGHLY FROM 200 PM UNTIL 900 PM CDT.

DPK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:51 AM CDTExcessive Heat WarningILXCass, Champaign, Christian, Clark, Clay, Coles and 19 more16 hr
Jul 24, 2:51 AM CDTHeat AdvisoryILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 7 more15 hr
Jul 24, 2:18 PM CDTSevere Thunderstorm WarningILXSchuyler27 min
Jul 24, 2:42 PM CDTSevere Thunderstorm WarningILXSchuyler18 min
Jul 24, 3:15 PM CDTSevere Thunderstorm WarningILXCass, Logan, Mason, Menard60 min
Jul 24, 3:21 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler26 min
Jul 24, 4:15 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon49 min
Jul 24, 5:00 PM CDTSpecial Weather StatementILXChampaign, Douglas, Piatt60 min
Jul 24, 5:13 PM CDTSpecial Weather StatementILXMoultrie, Shelby62 min
Jul 24, 6:01 PM CDTSpecial Weather StatementILXCass, Schuyler59 min
Jul 24, 6:30 PM CDTAreal Flood AdvisoryILXChristian, Shelby4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.